Connecticut, 2006

Hail and Damaging Winds in Connecticut, June 1, 2006

June 1, 2006 · NWS BOX · 5 events in 3 counties and zones

The storms produced quarter sized hail in West Hartford, Newington, and Somers. Large limbs were blown down by thunderstorm winds in West Hartford, New Britain, East Windsor, and Somers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms moved across northern Connecticut in advance of a cold front, which dropped southeast through New England.The storms produced quarter sized hail in West Hartford, Newington, and Somers. Large limbs were blown down by thunderstorm winds in West Hartford, New Britain, East Windsor, and Somers. Trees and wires were reported downed in Windsor, Newington, and Woodstock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 1, 2:57 PM EST, 32 minutes earlier.

Area forecast discussion, Jun 1, 2:57 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
357 PM EDT THU JUN 1 2006

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
COMING SOON.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MDLS IN GD AGREEMENT THAT AN AMPLIFIED CLOSED WAVE /CLOSING OFF AT
850 AND 700 MB/ WILL IMPACT THE RGN SATURDAY...WITH STG MLVL FORCING
VIA FRONTOGENESIS. LOOKING AT THE THERMAL MLVL PACKING...SYSTEM
TAKING ON THE APPEARANCE OF A COOL SEASON RAIN EVENT. ALL
INDICATIONS POINT TO HVY RN POTENTIAL AT LEAST INTO SAT AM.
UNFORTUNATELY...HVY RNFL AXIS DIFFICULT TO PINPOINT AS AMPLITUDE OF
WAVE REMAINS UNCERTAIN.  ALL MDLS HV OPEN WV EVOLVING INTO A CLOSED
WAVE...EXCEPT THE CMC MDLS. FAIRLY CONFIDENT THAT A CLOSED WAVE WILL
MATERIALIZE GIVEN THE LONG WAVE PTN IS AMPLIFYING. ALTH IT IS
POSSIBLE THAT A SLIGHTLY LESS AMPLIFIED SOLUTION THAN NAM/GFS AND
UKMET COULD VERIFY. NVRTHELESS...A POTENT SYSTEM IS LKLY TO IMPACT
THE RGN INTO SAT AM.

MDLS ALSO DIFFER ON HOW QUICKLY THIS SYSTEM WILL EXIT THE RGN...AS
SFC WV TRAVERSES NEWD UP THE CST. GIVEN UNCERTAINTY ON AMPLITUDE OF
THE SYSTEM...WL NOT DEVIATE MUCH FM GUID...WHICH SUGGEST HVY RNFL
POTENTIAL DECREASING SAT AFTN AND EVENING FM WEST TO E.

SUN THROUGH THU...
ALTHOUGH MEDIUM RANGE MODELS ARE SHOWING GOOD CONTINUITY WITH LARGER
SCALE FEATURES AND ARE IN DECENT AGREEMENT WITH MEAN TROUGH OVER
EASTERN STATES...THERE ARE USUAL DIFFERENCES WITH SMALLER SCALE
FEATURES THAT LEND LOWER THAN AVERAGE CONFIDENCE DURING EXTENDED
PERIOD TODAY. PRIMARY ISSUE DEALS WITH TIMING OF SHORT WAVES AROUND
TROUGH AND POTENTIAL EFFECTS AS THEY INTERACT WITH FRONTAL BOUNDARY
SITTING OFF EAST COAST. DUE TO THIS UNCERTAINTY...WE ARE WEIGHTING
FORECAST CLOSE TO ENSEMBLE MEAN WHICH TENDS TO VERIFY BEST THIS FAR
OUT IN TIME.

INITIAL SURFACE LOW IS EXPECTED TO HEAD OFF COAST SUN MORNING AS
RIDGING FROM HIGH PRESSURE OVER GREAT LAKES EXTENDS INTO NEW ENGLAND
MON AND TUE. WHILE WE ARE MORE CONFIDENT IN CLEARING WORKING INTO
MUCH OF INTERIOR...THAT TREND SHOULD BE DELAYED A BIT NEAR COAST AS
LOW IS SLOW TO EXIT.

NEXT LOW RIDING UP ALONG FRONT IS EXPECTED TO TRACK SE OF NANTUCKET
WED MORNING. WE ARE SHOWING AN INCREASE IN CLOUDINESS FROM SE TO NW
TUE NIGHT AND WED...BUT WE WILL RESTRICT HIGHER CLOUD COVER AND
CHANCE POPS TO OUR SE ZONES ONLY...MAINLY SE OF PROVIDENCE TO
PLYMOUTH LINE.

THAT SYSTEM SHOULD BE WELL OFFSHORE THU...BUT MAY DROP A WEAK FRONT
OR TROUGH DOWN COAST THU AFTERNOON. SINCE WE HAVE A GOOD AMOUNT OF
UNCERTAINTY WE DECIDED TO KEEP POPS BELOW CHANCE THROUGHOUT AND NOT
HIT CLOUD COVER TOO HARD.

&&

.AVIATION...
COMING SOON.

&&

.MARINE...
SHORT TERM...COMING SOON.

ROUGH CONDITIONS EXPECT ON THE WATERS SAT...ESP FOR THIS TIME OF
YEAR WITH SMALL CRAFT ADVISORY NE WNDS /25-33 KT/ LKLY SAT...WITH A
LOW PROB OF MARGINAL GALES /GREATER THAN 33 KT/. GIVEN NE
FETCH...SEAS MAY CLIMB 7 TO 10 FT ACRS ERN MA WTRS. WNDS WL BEGIN TO
EASE SAT NGT INTO SUN.

SMALL CRAFT ADVISORY CONDITONS SHOULD SLOWLY EASE SUN NIGHT INTO MON
AS SYSTEM PULLS OFFSHORE. NEXT SYSTEM IS EXPECTED TO PASS SE OF
NANTUCKET WED MORNING...BUT GRADIENT LOOKS TO BE LOOSE ENOUGH THAT
WE THINK WE WILL STAY BELOW SMALL CRAFT ADVISORY THRESHOLD.

&&

.HYDROLOGY...
COMING SOON.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FLASH FLOOD WATCH FOR MAZ005>007-013>021 UNTIL 11 AM SATURDAY.
NH...NONE.
RI...FLASH FLOOD WATCH FOR RIZ001>007 UNTIL 11 AM SATURDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ232-254-255 UNTIL 6 PM FRIDAY.
&&

SHORT TERM...DRAG
LONG TERM...JWD/NOCERA
AVIATION...DRAG
MARINE...JWD/DRAG/NOCERA
HYDROLOGY...DRAG
Hazardous weather outlook, Jun 1, 3:08 AM EST, 12 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
408 AM EDT THU JUN 1 2006

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020900-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
408 AM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...
EASTERN MASSACHUSETTS...NORTHEAST MASSACHUSETTS...SOUTHEAST
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...
CENTRAL RHODE ISLAND...NORTHERN RHODE ISLAND AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT
A DENSE FOG ADVISORY REMAINS IN EFFECT FOR NANTUCKET THROUGH 9 AM.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON GENERALLY ALONG AND NORTHWEST OF A BOSTON...TO TAUNTON...
TO PROVIDENCE LINE INCLUDING CONNECTICUT.  THE THUNDERSTORMS
WILL BE MOST NUMEROUS ACROSS SOUTHERN NEW HAMPSHIRE AS WELL AS
NORTHERN AND CENTRAL MASSACHUSETTS WHERE THE POTENTIAL EXISTS FOR
TORRENTIAL RAINFALL AND LOCALIZED FLASH FLOODING FROM ANY
THUNDERSTORM. AN ISOLATED LOCATION MAY RECEIVE OVER 3 INCHES OF RAIN
IN JUST A COUPLE OF HOURS.  PLEASE SEE OUR FLOOD STATEMENT FOR MORE
DETAILED INFORMATION.

IN ADDITION...A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE WITH THE
BEST CHANCE FOR THEM ACROSS SOUTHERN NEW HAMPSHIRE AND INTERIOR
MASSACHUSETTS. ISOLATED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
STRONG DAMAGING STRAIGHT LINE WIND GUSTS IN EXCESS OF 60 MPH. THE
MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE BETWEEN NOON AND 8
PM.  PLEASE SEE OUR SEVERE WEATHER OUTLOOK FOR MORE INFORMATION.

FINALLY...DANGEROUS CLOUD TO GROUND LIGHTNING IS EXPECTED THIS
AFTERNOON AND EVENING WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL HEAVY RAIN AND EMBEDDED THUNDERSTORMS ARE EXPECTED FRIDAY
INTO SATURDAY MORNING.  TOTAL RAINFALL AMOUNTS BY SATURDAY SHOULD
AVERAGE BETWEEN 1.50 AND 4 INCHES WITH LOCALLY HIGHER AMOUNTS
BETWEEN 5 AND 7 INCHES.  A FLOOD POTENTIAL OUTLOOK CONTINUES FOR THIS
AND FLOOD WATCHES MAY EVENTUALLY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS EXPECTED TODAY AFTER 12 PM FOR THE POTENTIAL OF
A FEW SEVERE THUNDERSTORMS AS WELL AS THE POSSIBILITY FOR ISOLATED
AREAS OF FLASH FLOODING.

FRANK

In the hours before

Special weather statement, Jun 1, 10:57 AM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1157 AM EDT THU JUN 1 2006

CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001>004-012000-
CENTRAL MIDDLESEX MA-CHESHIRE NH-EASTERN ESSEX MA-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HILLSBOROUGH NH-EASTERN KENT RI-EASTERN NORFOLK MA-
HARTFORD CT-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-SOUTHEAST MIDDLESEX MA-
SOUTHEAST PROVIDENCE RI-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WINDHAM CT-
1157 AM EDT THU JUN 1 2006

...THUNDERSTORMS THIS AFTERNOON WILL PRODUCE STRONG WIND GUSTS...
STREET FLOODING RAINS AND SMALL HAIL IN PORTIONS OF SOUTHERN NEW
ENGLAND...

THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF INTERIOR SOUTHERN NEW
ENGLAND EARLY THIS AFTERNOON REACHING THE EASTERN MASSACHUSETTS COAST
AND THE UPPER PART OF NARRAGANSETT BAY LATE IN THE DAY.

STORMS WERE IN THE PROCESS OF DEVELOPING DURING MIDDAY OVER EASTERN
NEW YORK STATE. THEY WILL DEVELOP IN THE CONNECTICUT RIVER VALLEY
BETWEEN 130 PM AND 330 PM...REACHING THE INTERSTATE 95 CORRIDOR FROM
NEWBURYPORT TO BOSTON AND PROVIDENCE LATE IN THE DAY.

ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE STRONG WIND GUSTS UP TO 50 MPH. THAT MAY BE STRONG ENOUGH TO
DOWN LARGE BRANCHES...OR EVEN BRING DOWN TREES WHICH HAVE BEEN
WEAKENED BY THE RECENT HEAVY RAINFALL IN SOUTHERN NEW ENGLAND.

THUNDERSTORMS WILL ALSO PRODUCE FREQUENT LIGHTNING AND BANDS OF
VERY HEAVY RAIN...POSSIBLY EVEN SMALL HAIL.

THESE STRONGER STORMS ARE MORE LIKELY TO AFFECT NORTHERN CONNECTICUT
AND WESTERN AND CENTRAL MASSACHUSETTS AND SOUTH CENTRAL NEW
HAMPSHIRE.

IF YOU HAVE OUTDOOR PLANS...BE ALERT FOR SIGNS OF THREATENING
WEATHER...AND GET INDOORS IMMEDIATELY IF THUNDERSTORMS APPROACH YOUR
AREA. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATES TODAY.

DRAG
Special weather statement, Jun 1, 2:58 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
358 PM EDT THU JUN 1 2006

CTZ002-012045-
HARTFORD CT-
358 PM EDT THU JUN 1 2006

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50
MPH AND SMALL HAIL 7 MILES WEST OF BURLINGTON...OR ABOUT 4 MILES
SOUTHEAST OF TORRINGTON...MOVING EAST AT 35 MPH.

THE THUNDERSTORM SHOULD BE NEAR...CANTON AND BURLINGTON BY 410 PM
EDT...BLOOMFIELD AND AVON BY 420 PM EDT...WINDSOR AND WINDSOR LOCKS
BY 430 PM EDT...EAST WINDSOR AND SOUTH WINDSOR BY 440 PM EDT.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

BELK/KJC

The radar

The Brookhaven radar (KOKX), 95 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Hartford

When
June 1, 3:29 PM EST to 3:57 PM EST
Where
Hartford County, Farmington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.717, -72.833

Thunderstorm Wind, Hartford

When
June 1, 3:50 PM EST to 4:00 PM EST
Where
Hartford County, West Hartford
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
41.750, -72.733

Thunderstorm Wind, Tolland

When
June 1, 4:05 PM EST to 4:15 PM EST
Where
Tolland County, Somers
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
41.983, -72.450

Hail, Tolland

When
June 1, 4:10 PM EST
Where
Tolland County, Somers
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
41.983, -72.450

Thunderstorm Wind, Windham

When
June 1, 5:02 PM EST
Where
Windham County, Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
41.950, -71.983

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516994, 5516995, 5516996, 5516997, 5516998.